Thursday, September 22, 2022
HomeMedicineCan You Take Allergy Medicine With Cold Medicine

Can You Take Allergy Medicine With Cold Medicine

Side Effects Of Antihistamines

Can I take my allergy medicine after getting vaccinated? Which pediatric ages are most impacted …

Like all medicines, antihistamines can cause side effects.

Side effects of antihistamines that make you drowsy can include:

  • sleepiness and reduced co-ordination, reaction speed and judgement do not drive or use machinery after taking these antihistamines
  • dry mouth
  • feeling sick
  • drowsiness although this is less common than with older types of antihistamines

Check the leaflet that comes with your medicine for a full list of possible side effects and advice about when to get medical help.

If you think your medicine has caused an unwanted side effect, you can report it through the Yellow Card Scheme.

What Can You Do About Drowsiness From Allergy Medicines

Some antihistamines are less likely to cause drowsiness than others. Reactions vary considerably from one person to another. What relieves your symptoms without making you sleepy may be different from what works for someone else.

When you find one that works for you, stick with it check chemical ingredients and dosages before changing brands or generics. On the other hand, if one doesnt work for you, try another type.

First-generation antihistamines such as diphenhydramine usually cause drowsiness because they are less likely to affect the histamine produced in the brain or have other unwanted effects in the brain.

Newer, second-generation antihistamines such as cetirizine , fexofenadine and loratadine marketed as nonsedating usually cause less drowsiness. An added benefit is that second-generation antihistamines last longer than Benadryl. Allegra is generally the least sedating.

Nasal spray antihistamines are also somewhat less likely to make you sleepy, since they target nasal passages directly rather than sending medicine throughout your body in the bloodstream. These are available only by prescription.

Regular use of an intranasal corticosteroid is not only safe but also an effective way to reduce use of antihistamines. They take a few days to start working, so you need to be patient. Ask your doctor or pharmacist about using an antihistamine with an intranasal corticosteroid the first few days. Some intranasal corticosteroids are available over-the-counter.

Who Shouldnt Take Allergy Medications

Non-sedating antihistamines are relatively safe for most patients, but you should not take older antihistamines if you have prostate problems or glaucoma. You should not take decongestants if you have high blood pressure. If you are pregnant or breastfeeding, consult a healthcare professional before using allergy medications .

Also Check: Zyretic

Who Can Take Antihistamines

Most people can safely take antihistamines.

But speak to a pharmacist or GP for advice if you:

Some antihistamines may not be suitable in these cases. A pharmacist or doctor can recommend one that’s best for you.

Loratadine is usually recommended if you need to take an antihistamine in pregnancy. Loratadine or cetirizine are usually OK to take while breastfeeding.

Always check the leaflet that comes with your medicine to see if it’s safe for you before taking it or giving it to your child.

Managing A Cold With Hypertension

Daily &  Weekly Allergy Hacks  Allergy Relief  Clarityn®

If you cant take a decongestant because of high blood pressure, there are other ways to reduce your cold or allergy symptoms:

  • Take Coricidin HBP, which is free of decongestants

  • Drink plenty of fluids including water, juice, tea and soup to prevent dehydration and clear mucus from your lungs

  • Take a pain reliever such as Tylenol or Motrin for fever, sore throat, body aches and headache

  • Flush your sinuses with a saline spray to relieve nasal congestion

  • Soothe a sore or scratchy throat with lozenges

  • Use a vaporizer or humidifier if necessary to boost humidity

  • Get plenty of rest

  • Return to your doctor after five to seven days to make sure youre on the road to recovery

You May Like: Zyrtec Allergic Reactions

Antiviral Pills To Treat Covid

To treat the coronavirus itself, two newly-authorized antiviral pills from Pfizer and Merck will be available in Illinois “in coming weeks,” according to the Illinois Department of Public Health.

The pills, known as Paxlovid and Molnupiravir, will be available by prescription only “for those with mild-to-moderate COVID-19 who are at high risk for becoming severely ill, including hospitalization or death,” the department said.

U.S. regulators authorized Pfizer’s pill, Paxlovid, and Mercks molnupiravir last month. In high-risk patients, both were shown to reduce the chances of hospitalization or death from COVID-19, although Pfizer’s was much more effective.

IDPH reported Paxlovid is expected to reduce the risk of hospitalizations by 89% and Molnupiravir by about 30%.

The antiviral pills arent for everyone who gets a positive test. The pills are intended for those with mild or moderate COVID-19 who are more likely to become seriously ill. That includes older people and those with other health conditions like heart disease, cancer or diabetes that make them more vulnerable.

Both pills were OK’d for adults while Paxlovid is authorized for children ages 12 and older.

This article tagged under:

Are There Ways To Control Allergy Symptoms Without Medication

An important part of managing allergies is avoiding allergens that may trigger symptoms. Common allergens include:

  • Pollen

  • Dust mites

  • Cigarette smoke

A sinus flush, also known as nasal irrigation, may be helpful in clearing out potential allergens. It involves flushing out the nose with a salt solution using a device like a neti pot. However, it is very important to use distilled or sterile water to avoid harmful infections.

Having good air filtration within your home is also crucial in managing seasonal allergies. Studies suggest cleaning and replacing the air filters in your homes heating, ventilation, air conditioning systems or using portable room air cleaners can lower the amount of allergens and improve allergy symptoms.

Read Also: Allergic Reaction To Loratadine

Can I Take This Cold Medication With That One

Michael Menna, DO, is a board-certified, active attending emergency medicine physician at White Plains Hospital in White Plains, New York.

From fever to nasal congestion, body aches to sore throat, colds can come with several bothersome symptoms. Many reach for over-the-counter medications to ease themand some reach for more than one, especially if their cold symptoms are varied or severe. Some cold medications can be taken at the same time without issue, but other combinations can pose safety concerns.

Verywell / Theresa Chiechi

Side Effects And Risks Of Mixing Cold Medicine With Alcohol

Seasonal Allergies: Which Medication is Right for You?

It isnt only taking more than the recommended dose or mixing medications that can harm you. Even having just a few drinks while taking one of these OTC medicines can lead to serious physical consequences.

The National Institute on Alcohol Abuse and Alcoholism warns against mixing alcohol with medicines. Alcohol can intensify the sedating effects of allergy, cold, and flu medicines and make it unsafe to perform certain tasks, such as driving. Alcohol may also increase the risk of overdose.6

Possible physical reactions that may arise from mixing alcohol with these medicines include:6

  • Profound drowsiness.
  • Increased risk of bleeding.
  • Increased risk of GI ulcers.

The combination of acetaminophen and alcohol is a major concern, as combining them can lead to serious, potentially fatal liver damage. Typically, taking a dose of acetaminophen and having a drink or two should not put undue stress on the liver. Those who are most in danger tend to be those who drink heavily who take an acetaminophen-containing medicine several times in a 24-hour period. When you have a cold or flu, however, it is entirely possible that youll take one of these medicines many times over the course of several days. If you also drink during this time, you may be risking your liver health, especially if youre having 3 or more drinks per day.7 This risk is increased if you unknowingly take 2 or more drugs that contain acetaminophen.

You May Like: Claritain

Which Allergy Medications Affect My Blood Pressure

You should avoid decongestants if you have high blood pressure or heart problems. Decongestants constrict blood vessels to open nasal passages and facilitate breathing. Because decongestants constrict blood vessels throughout your body, they can worsen hypertension. Additionally, decongestants stimulate the release of norepinephrine in your body, which raises your blood pressure and your heart rate.

When choosing an allergy medication, be aware of combination products that contain decongestants. Products that contain a decongestant typically have the words sinus, cold, congestion, or on the label. They may also be labeled with the letters D, PD, or PE after the name.

Examples of allergy medicines that contain decongestants include the following:

  • Allegra D
  • Benadryl D
  • Clarinex D
  • Claritin D
  • Sudafed Sinus and Allergy
  • Zyrtec D

The list above is a small sample of allergy medications that contain decongestants. Always check with your pharmacist before choosing allergy medications.

Are There Any Treatments For The Cold

There is no cure for the common cold, but there are medications that might help relieve some of the symptoms. Before you use any product, you should speak with a healthcare provider, especially if you have high blood pressure, heart disease, diabetes, glaucoma, an enlarged prostate, or are allergic to aspirin.

Nasal congestion: Oral decongestants such as pseudoephedrine and phenylephrine may provide relief from a stuffy nose. If you use a decongestant nasal spray it is very important that you do not use it for more than 3 days.

Runny nose:Antihistamines may provide some relief.

Fever, sore throat/headache/body aches: Use a mild pain reliever such as acetaminophen or a nonsteroidal anti-inflammatory agent such as ibuprofen or naproxen.

Cough: Common ingredients include guaifenesin and dextromethorphan.

Also Check: Do Rolos Contain Nuts

Can I Compare Prescription Prices Before Filling My Allergy Medicine

The majority of allergy medications are now available over the counter. This means that many insurance plans no longer cover your allergy medicine. If your insurance does not cover your medication, you can use a prescription savings card to get the lowest prescription price. You can save up to 80% or more off the retail price by using the ScriptSave® WellRx discount card at a pharmacy near you.

Rosanna Sutherby is a freelance medical writer who has been a practicing pharmacist in her community for close to 20 years. She obtained her Doctor of Pharmacy from Nova Southeastern University in Ft. Lauderdale, FL. She utilizes her clinical training in the pharmacy, where she helps patients manage disease states such as asthma, diabetes, heart disease, hypertension, and many others. Dr. Sutherby reviews and recommends drug regimens based on patients concurrent conditions and potential drug interactions.

Can You Take Advil With Allergy Medicine

Can I Take Mucinex With Allergy Medicine

4.4/5allergy medicinesdoAdvilallergiesAdvildomedicine

Likewise, can you take allergy medicine and ibuprofen at the same time?

Interactions between your drugsNo interactions were found between Equate Allergy Relief and ibuprofen. This does not necessarily mean no interactions exist. Always consult your healthcare provider.

Furthermore, can you take Tylenol with allergy medicine? Interactions between your drugsNo interactions were found between Equate Allergy Relief and Tylenol. This does not necessarily mean no interactions exist. Always consult your healthcare provider.

Also, can you take Claritin and Advil at the same time?

No interactions were found between Advil and Claritin. This does not necessarily mean no interactions exist. Always consult your healthcare provider.

Can you take Advil cold and sinus with allergy medicine?

No interactions were found between Advil Cold and Sinus and Claritin. This does not necessarily mean no interactions exist. Always consult your healthcare provider.

Recommended Reading: Claritin D Vs Zyrtec

What Is The Difference Between Allergy And Cold Medicine

There is often a difference in how long symptoms of colds and allergies last. According to the CDC, cold symptoms typically last about 7 to 10 days. Allergy symptoms may last several weeks, particularly if the allergen remains in the air. One of the main ways to tell the difference between a cold and an allergy is by the symptom history.

Find Out More About Your Medicine

The leaflet that comes in the packet with your medicine will have detailed information about it, including how to take it and what side effects you might get.

If you no longer have the leaflet that came with your medicine, you can search for an online version of it using our medicines guide.

You may also find information on individual antihistamines on these websites:

Read Also: Clariton Medicine

What Are The Side Effects Of Antihistamines

Most of the older over-the-counter antihistamines produce drowsiness, and are therefore not recommended for anyone who may be driving a car or operating equipment that could be dangerous. The first few doses cause the most sleepiness subsequent doses are usually less troublesome. Some of the newer over-the-counter and prescription antihistamines do not produce drowsiness.

Typical antihistamines include: generic names: cetirizine, levocetirizine, loratadine, desloratadine, fexofenadine, diphenhydramine, chlorpheniramine, azelastine, brompheniramine.

Brand names: Benadryl®*, Chlor-Trimetron®*, Claritin®, Dimetane®*, Hismanal®, Nolahist®*, PBZ®*, Polaramine®, Tavist®*, Zyrtec®, Xyzal®, Allegra®, Claritin®, Clarinex®, and Alavert®.

Can I Drink Alcohol With My Allergy Medications

Safety of anti allergic medications when lactating – Dr. Varsha Shridhar

Generally, it is not advisable to combine allergy meds with alcohol. Combining the more sedating antihistamines with alcohol can be very dangerous, increasing the risk of side effects and impairment. Combining the newer, less sedating antihistamines with alcohol is less dangerous, but should still be avoided.

You May Like: Allergies Causing Nausea

What Are Combination Remedies

Theoretically, if the side effects could be properly balanced, the sleepiness caused by antihistamines could be cancelled by the stimulation of decongestants. For instance, one might take the antihistamine only at night and take the decongestant alone in the daytime. Alternatively, you could take them together, increasing the dosage of antihistamine at night and then doing the opposite for daytime use. Since no one reacts exactly the same as another to drug side effects, you may wish to adjust the time of day the medications are taken until you find the combination that works best.

Antihistamines/decongestants: Many pharmaceutical companies have combined antihistamines and decongestants together in one pill. Typical combinations include : Actifed®*, A.R.M.®*, Chlor-Trimeton D®*, Claritin D®, Contac®*, CoPyronil 2®*, Deconamine®, Demazin®*, Dimetapp®*, Drixoral®*, Isoclor®*, Nolamine®, Novafed A®, Ornade®, Sudafed Plus®, Tavist D®*, Triaminic®*, and Trinalin®.

Why High Blood Pressure And Cold Meds Dont Mix

Cold medicines are not off-limits if you have heart disease, but patients with high blood pressure, or hypertension, should check the label carefully when choosing a cold or allergy medicine.

LISTEN UP: Add the new Michigan Medicine News Break to your Alexa-enabled device, or subscribe to our daily audio updates on iTunes, and Stitcher.

Thats because decongestants such as pseudoephedrine, ephedrine, phenylephrine, naphazoline and oxymetazoline can increase your blood pressure and heart rate. Make sure the cold or allergy medication you plan to take is free of those ingredients.

For allergy sufferers with heart disease, medicines such as Allegra, Zyrtec or Claritin should be safe. However, medicines containing decongestants including Allegra-D, Zyrtec-D and Claritin-D could increase your blood pressure and heart rate or interfere with your heart medication.

Recommended Reading: Fexofenadine Hcl Vs Cetirizine Hcl

How Antihistamines Work

Antihistamines block the effects of a substance called histamine in your body.

Histamine is normally released when your body detects something harmful, such as an infection. It causes blood vessels to expand and the skin to swell, which helps protect the body.

But in people with allergies, the body mistakes something harmless such as pollen, animal hair or house dust for a threat and produces histamine. The histamine causes an allergic reaction with unpleasant symptoms including itchy, watering eyes, a running or blocked nose, sneezing and skin rashes.

Antihistamines help stop this happening if you take them before you come into contact with the substance you’re allergic to. Or they can reduce the severity of symptoms if you take them afterwards.

What Our Experts Say

Hardluck Asthma: The best allergy medicine is cold medicine

When it comes to Zyrtec, Dr. Parikh emphasizes the only thing to avoid is anything with a decongestant. I would avoid decongestants as they can cause rebound symptoms, long term side effects, and are addictive. Examples of decongestants are any allergy med that includes D for example, Zyrtec D has a decongestant and plain Zyrtec doesnt and is okay to use long-term.

Don’t Miss: Does Zyrtec Help With Allergic Reactions

Research On Antihistamines For Colds

What healthcare providers have learned over the years is that antihistamines seem to work for some people when they have colds, but not everyone. Research has long been mixed as to the effectiveness, as well.

It’s possible that some symptomssuch as a runny noseare caused by responses in the body that aren’t related to histamine production, so antihistamines have no effect. It’s also possible that some people just respond better to the medications than others.

Here’s what contemporary research says about antihistamines as cold remedies:

  • A 2012 review of available research states that antihistamines are ineffective at relieving cold symptoms.
  • A 2015 review says antihistamines have a limited beneficial effect on the severity of cold symptoms for the first two days of a cold, but no benefit beyond that, and no significant effect on congestion, runny nose, or sneezing.
  • A 2019 study says that decongestants with or without antihistamines appear to be effective in adults with colds.

Something studies do generally agree on, though, is that antihistamines are safe for adults. If you want to see how these drugs impact your cold symptoms, it’s likely safe for you to do so, especially if you already take an antihistamine for allergies.

Numerous studies say there’s no evidence that antihistamines help relieve cold symptoms in children and point out that side effects are possible, so the risks outweigh any potential benefits.

When Should You Seek Emergency Medical Attention

According to Mayo Clinic, here are the emergency warning signs associated with COVID, which indicate a person should call 9-1-1 and seek medical assistance immediately:

  • Trouble breathing
  • Persistent chest pain or pressure
  • New confusion
  • Pale, gray or blue-colored skin, lips or nail beds depending on skin tone

Also Check: Cetirizine For Allergies

RELATED ARTICLES

Most Popular